Innovations in Practice
Innovations in Practice: ‘Off-label’ clonidine: UK Paediatric and Child and Adolescent Psychiatry prescribing practice for sleep problems
Article first published online: 12 JUL 2013
© 2013 The Authors. Child and Adolescent Mental Health. © 2013 Association for Child and Adolescent Mental Health.
Child and Adolescent Mental Health
Volume 19, Issue 2, pages 147–150, May 2014
How to Cite
MacLeod, R. L. and Keen, D. V. (2014), Innovations in Practice: ‘Off-label’ clonidine: UK Paediatric and Child and Adolescent Psychiatry prescribing practice for sleep problems. Child and Adolescent Mental Health, 19: 147–150. doi: 10.1111/camh.12032
- Issue published online: 4 APR 2014
- Article first published online: 12 JUL 2013
- Manuscript Accepted: 19 APR 2013
- prescribing practice
Psychopharmacological prescribing of clonidine has been described in Australia and in the United States but not in Europe. This study explores UK clinician experience of clonidine ‘off label’ in treating paediatric sleep problems in the context of a paucity of evidence for its use.
Survey of UK Child and Adolescent Psychiatrists (CAPs) and specialist Paediatricians.
Of 389 respondents (30% Paediatricians, 70% CAPs), 172 prescribed clonidine and 85 having used it for treating sleep. Treatment targets were sleep onset, night waking and nonspecific sleep problems, and carer respite, in patients with significant coexisting neurological and neurodevelopmental disorders. Most used clonidine as a second line medication after trying nonpharmacological approaches. The majority reported initial effectiveness, and adverse effects were mild or transient. Issues of reducing long-term effectiveness, drug tolerance and considerable differences in dosing regimes were identified.
Clonidine use appears less widespread in the United Kingdom than reported elsewhere. It is seen as a potentially effective and safe intervention but this study highlights the need for good quality RCT evidence for the most effective use of clonidine in paediatric sleep disorders.